Cystitis due to the use of ketamine as a recreational drug: a case report

J Med Case Rep. 2008 Jun 26;2:219. doi: 10.1186/1752-1947-2-219.

Abstract

Introduction: Ketamine is a derivative of phencyclidine and is a dissociative anaesthetic. Its use as a recreational drug is on the increase among young adults attending clubs and parties.

Case presentation: We describe the case of a 20-year-old man who presented with a 7-month history of urinary frequency, nocturia, urgency, suprapubic discomfort during micturition and episodes of severe haematuria shortly after commencing weekly recreational ketamine use. Complementary examinations were negative except for a thickened bladder wall on ultrasound examination and mild inflammatory changes on cystoscopy. So far only nine cases of ketamine-associated ulcerative cystitis have been described.

Conclusion: We expect that in the future an increasing number of cases of cystitis caused by ketamine use will be seen in young adults.